Session Title: AA 2021 Virtual Posters - Pediatric Rehabilitation
Session Time: None. Available on demand.
Disclosures: Mary E. Lynch, MD: No financial relationships or conflicts of interest
Case Diagnosis: Acute central nervous system (CNS) toxicity due to intrathecal methotrexate and toxic myelopathy due to intrathecal cytosine arabinoside (ara-c).
Case Description: An 18 year old male with acute B-cell lymphoblastic leukemia without CNS disease presented 3 days after his second dose of intrathecal methotrexate with expressive aphasia, emotional lability, and agitation. Brain MRI demonstrated nonspecific, nonenhancing restricted diffusion with associated FLAIR/T2 hyperintensity of bilateral centrum semiovale consistent with methotrexate toxicity. Dextromethorphan therapy resolved his symptoms within 24 hours. Chemotherapy continued on high risk protocol consolidation consisting of multiple intravenous agents including ara-c and intrathecal methotrexate, ara-c, and hydrocortisone. After one month he developed lower limb paresthesias and weakness, initially attributed to deconditioning and peripheral neuropathy. Spine MRI and EMG with NCS were negative. Over 3 weeks his symptoms progressed with worsening lower limb weakness, axial weakness, anhidrosis, and bowel and bladder dysfunction. Subsequent spine MRI demonstrated non-enhancing T2 hyperintensities in the C8-T10 dorsal columns consistent with myelopathy secondary to ara-c toxicity. T2 hyperintensities in his spinal vertebral bodies prompted a bone marrow biopsy which, unfortunately, revealed leukemia progression. His condition rapidly deteriorated and he passed away prior to demonstrating any motor recovery.
Setting: Acute care hospitalAssessment/
Results: Recognizing acute methotrexate CNS toxicity led to an effective treatment of his encephalopathy. Recognizing symptoms of progressive myelopathy despite an initially non-diagnostic spine MRI was important to drive repeat imaging along with appropriate rehabilitation interventions.
Discussion: Intrathecal chemotherapy is used for both prophylaxis and treatment of CNS disease in hematologic malignancies. These agents can also be toxic to the healthy CNS, resulting in complications such as encephalopathy and myelopathy that require prompt recognition and treatment.
Conclusion: Peripheral neuropathy is a well-known side effect of chemotherapy. However, providers assessing change in mental and functional status need to be aware of potential neurotoxicity beyond peripheral neuropathy such an encephalopathy and myelopathy.
Level of Evidence: Level V
To cite this abstract in AMA style:Lynch ME, Driscoll SW, Rabatin AE, Brandenburg JE. Encephalopathy and Myelopathy: Unusual Complications of Intrathecal Chemotherapy in an 18 Year Old Male with Acute B-cell Lymphoblastic Leukemia [abstract]. PM R. 2021; 13(S1)(suppl 1). https://pmrjabstracts.org/abstract/encephalopathy-and-myelopathy-unusual-complications-of-intrathecal-chemotherapy-in-an-18-year-old-male-with-acute-b-cell-lymphoblastic-leukemia/. Accessed September 24, 2023.
« Back to AAPM&R Annual Assembly 2021
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/encephalopathy-and-myelopathy-unusual-complications-of-intrathecal-chemotherapy-in-an-18-year-old-male-with-acute-b-cell-lymphoblastic-leukemia/